Stopping antidepressants

The College’s new patient information on stopping antidepressants will change the way people who are struggling to come off the drugs can talk to their doctor, an expert by experience believes.

James Moore experienced panic attacks, lethargy and extreme discomfort whilst tapering his doses of antidepressants.

He was unhappy with the College’s position on antidepressants previously, but praised the new patient resource in a podcast interview with our former President, Professor Wendy Burn this month.

In the 30 minute interview, he says: “The RCPsych’s new 'Stopping antidepressants' information really does underline that withdrawal can be a significant problem for a significant number of people.

James adds: “I really think the RCPsych’s new 'Stopping antidepressants' information will help many people.”

“This new resource will allow the patient to discuss their concerns with their prescriber and be believed.”

About ‘Stopping antidepressants’

To help prevent or manage withdrawal symptoms, our new resource recommends that patients don’t stop taking antidepressants suddenly, and that they talk to their doctor beforehand.

It offers examples of flexible tapering withdrawal plans for people to discuss with their doctor and pharmacist.

Tapering helps reduce the dose at a comfortable rate – as slowly as needed to avoid withdrawal symptoms.

Dr Adrian James, President of the Royal College of Psychiatrists, said:

"For people with depression, antidepressants can be a lifeline. Some people experience withdrawal symptoms when trying to come off them, and reducing the dose slowly before stopping, can help."

Patients, pharmacists and psychiatrists worked closely together to put together the patient resource – the first of its kind produced by a professional medical organisation. Access ‘Stopping antidepressants’ online for free here:

Get in contact to receive further information regarding a career in psychiatry